Merry Christmas! Save up to 15%! Use Code [ADVENT15]

Deal Ends:

D
H
M
S

Use SAVE15 for 15% Off Your Purchase

Use Code:

SAVE15

Can Steroids Cause Metallic Taste in Mouth?

Home » Blog » Can Steroids Cause Metallic Taste in Mouth?

Steroids Cause Metallic Taste

Table of Contents

Steroids are powerful drugs that can have many effects on the body, both good and bad. One unusual side effect that some people report is a persistent metallic or bitter taste in the mouth after taking steroids. But what causes this strange symptom and is it anything to worry about?

What Are Steroids?

Steroids are synthetic drugs that act like natural hormones in our bodies, like testosterone. Doctors prescribe them to treat swelling, allergies, immune system issues, and other conditions. There are a few different types – corticosteroids to reduce inflammation, anabolic steroids that boost testosterone and adrenal steroids that mimic cortisol.
When used properly under a doctor’s supervision, steroids can be really helpful for managing stuff like asthma, arthritis, allergies, and even cancer. But these powerful medications also come with some potential side effects worth knowing about. More on that next!

Why Do Steroids Cause Taste Changes?

The metallic or bitter taste is believed to be caused by steroids altering your sense of taste and smell. Steroids can directly impact your taste buds and olfactory receptors. They may also reduce zinc levels, which is an important mineral for taste and smell.
Some researchers believe the bitter taste could be caused by steroids upsetting the balance of salts, acids, and alkalis in saliva. A change to the composition of saliva affects how food and drink tastes in your mouth.
Read: Living With Parageusia

Is the Metallic Taste Dangerous?

In most cases, a persistent metallic or bitter taste from steroids is not dangerous on its own. It’s simply an annoying side effect.
However, it’s important not to ignore new symptoms when taking steroids. A change in taste can sometimes indicate more serious issues like an electrolyte imbalance or adrenal insufficiency.
See your doctor if the taste is severe or accompanied by other unusual symptoms. For example, if you also have low blood pressure, fatigue, fever, or upset stomach.

When Does the Taste Start and Go Away?

The altered taste sensation usually begins soon after starting a new steroid medication. Some people notice it right away, while for others it develops gradually over days or weeks. In most cases, the symptom eventually goes away on its own. The taste typically returns to normal after you finish the steroid treatment.
Some people report the metallic taste disappearing after being on steroids for a week or two as their body adjusts. Staying hydrated by drinking lots of water can help minimize the taste. You can keep the travel size oral rinse with you and use it whenever you feel the metallic taste after taking steroids. This can help neutralize the taste.

Tips for Managing Taste Changes

While not dangerous for most, taste changes from steroids can be annoying to deal with. Here are some tips to help:

  • Suck on lemon drops, mints, or chew gum to mask the taste
  • Use plastic utensils and cups instead of metal
  • Focus on cold foods and drinks which have less flavor
  • Use lots of herbs and spices to improve food flavors
  • Brush teeth and use oral rinse frequently
  • Avoid smoking, coffee, and other foods that worsen taste

Talk to your doctor if taste changes make it difficult to eat or drink properly. They may adjust your steroid dosage or switch medications to find an option with fewer side effects.
Latest: Life With Metallic Taste – Stories From People

Is the Metallic Taste a Sign Steroid Are Working?

Some people wonder if the bothersome metal mouth taste is a sign that their steroid medication is working effectively. However, there is no evidence that the symptom indicates how well steroids are controlling your condition.
The dose and timing of when you take steroids is much more important. So you should not use taste changes alone to judge if your steroid treatment is optimal. Always follow your doctor’s instructions for taking steroids and reporting any side effects.

When to See a Doctor

In most cases, metallic mouth goes away on its own once a steroid treatment ends. But see a doctor if:

  • The taste is severe and makes eating or drinking difficult
  • It’s accompanied by other concerning symptoms
  • It persists long after stopping steroids

Unexplained taste changes can also be a sign of other health conditions like diabetes, vitamin deficiency, or neurological issues. So get checked by a doctor if concerned.
While annoying, a temporary metallic or bitter taste is a common reaction to steroids for some people. Staying hydrated and using tricks like mints and lemon can help mask it. But let your doctor know if the symptom is severe or accompanied by other issues. Changing medications or dosages may help resolve steroid-related taste changes.

Did you find this article helpful?

Picture of Jennifer Flanders
Jennifer Flanders
25+ years in Sales & Marketing, skilled in layouts, logos, and social content. Jeep enthusiast, nature explorer, committed to community impact.

Get Your Taste Back With MetaQil!